Birth control pills may suppress some women's sex drive long after they stop taking the pill, according to a study published today in the Journal of Sexual Medicine.
Birth control has long been known to alter some women's libido -- but this study finds that oral contraceptives can alter the proteins found in the blood, which may be responsible for long-term damage to sex drive.
The results of this study could certainly have far-reaching effects as more than 100 million women throughout the world use birth control pills and 80 percent of American women born after 1945 have taken the pill.
Dr. David Katz, "Good Morning America's" medical contributor, said that people should not overreact to this study. He pointed out that the study took place at a clinic for women with sexual dysfunction and only surveyed 124 women. So the results could be skewed.
"You could have it [sexual dysfunction] because of sleep deprivation, stress. Alcohol can cause it," Katz said. "Very often it has to do with a relationship that is psychological."
Nevertheless, birth control pills prevent pregnancy by changing women's reproductive hormones -- including the sex hormone-binding globulin, a protein that suppresses testosterone. Women whose testosterone levels have been suppressed can suffer a loss of sexual interest and enjoyment. The study found that women who had been using oral contraceptives had SHBG levels that were four times higher than those who did not.
Even those who stopped using the pill for six months to a year had SHBG levels that were almost double the levels of those who did not take the pill. The study has not concluded whether or not the SHBG levels ever return to normal.
Nevertheless, Katz said not to panic. Oral contraceptives have been proven safe and effective, and this study has yet to be substantiated.
"Sexual dysfunction is also prevalent in women, 46 percent of women experience some sort of sexual dysfunction," he said. "Because they [oral contraceptives] are so safe and effective, naturally, those populations overlap. If you're on the pill, this is no reason to stop taking it."